Article

A profile of methylphenidate exposures.

University of Pittsburgh School of Pharmacy, Pittsburgh, Pennsylvania, USA.
Journal of toxicology. Clinical toxicology 01/2000; 38(6):625-30. DOI: 10.1081/CLT-100102011
Source: PubMed

ABSTRACT Methylphenidate is prescribed commonly for children with attention deficit hyperactivity disorder. An estimated 2.8% of US youths aged 5 to 18 years use it for the management of this disorder. Despite the widespread use of methylphenidate, the demographics and outcome of intentional and unintentional exposures to methylphenidate have not been described.
To profile human exposures to methylphenidate, a retrospective review of all reports to a certified regional poison information center during 1998 was conducted. Data analysis included patient demographics, reason for the exposure, dose ingested, clinical effects, and patient outcome.
There were 113 methylphenidate human exposures. The following table summarizes the values for selected parameters that were investigated: [table in text]
The majority of exposures in children < or = 12 years of age involved unintentional ingestion of a sibling's medication, self-administration of an excessive therapeutic dose, or the administration of an inadvertent dose given by a caregiver. Methylphenidate abuse was common among adolescents and adults. Regardless of the reason for the exposure, the amount ingested, or treatment, all exposures had a favorable outcome. Pediatric doses of less than 1 mg/kg were not associated with adverse events.

0 Bookmarks
 · 
47 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: 3 _____________________________________________________________________________________________________ ABSTRACT Pharmacotherapy is frequently used to treat symptoms of attention-deficit/hyperactivity disorder (ADHD), the most common neurobehavioral disorder of childhood. There are a few reported cases of overdose for suicide attempts or abuse with methylphenidate in current literature. Majority of these cases fully recovered after supportive therapy. We present a patient who ingested 3240 mg long acting methylphenidate for suicide attempt. He experi-enced increase in heart beat rate and blood pressure but he did not have additional symptoms. Although no serious neurological or cardiovascular event happened in this case, the supervised stimulant use is needed in child and adolescent population. Further studies are needed to evaluate the effect of methylphenidate overdose. 3240 mg uzun etkili metilfenidat alımı ile intihar giriĢimi ÖZET Çocukluk çağında en sık görülen nörodavranışsal bozukluk olan Dikkat Eksikliği Hiperaktivite Bozukluğunda gerekmektedir. (Anadolu Psikiyatri Derg 2014; 15(Ek sayı.1):S1-S3) Anahtar sözcükler: Metilfenidat, intihar girişimi, ters etkiler _____________________________________________________________________________________________________ INTRODUCTION
    Anadolu Psikiyatri Dergisi 05/2013; 15(2014; 15(Supplement 1)):1-3. · 0.18 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: As prescriptions for stimulant medication to treat ADHD have increased, so have concerns about the nonmedical use and diversion of stimulant medication, especially among college students. There is also growing concern about young adults feigning ADHD in order to receive a prescription for stimulant medication. This paper summarizes recent research on the nonmedical use and diversion of stimulant medication with a focus on the prevalence of these behaviors, motivations for nonmedical use, factors associated with nonmedical use, and the consequences of such use. Research on the medical misuse of prescribed medication and malingering to obtain a diagnosis of ADHD is also discussed.
    Current Psychiatry Reports 07/2013; 15(7):375. · 3.23 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: ABSTRACT Stimulant medications are the most commonly used drugs for the treatment of attention-deficit hyperactivity disorder (ADHD). Reports of suicide attempts in ADHD cases with high dose longacting methylphenidate (MPH) are limited in the literature. In this case report, a 13-year-old boy who had attempted suicide by ingesting 1350 mg long-acting MPH and 2 mg risperidon is discussed. While the patient did not have life threatening symptoms, emergency medical intervention was necessary. Key words: Suicidal attempt, Methylphenidate, Intoxication
    Marmara Medical Journal 01/2013;